Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 81, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2000, 10:56 PM CDT for Hanson County, Miner County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2000, 10:56 PM CDT (03:56 UTC)
- Expired
- Jun 9, 2000, 11:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Hanson County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 11:25 PM CDT | Thunderstorm Wind 52 E | Canova, SD | Thunderstorm winds caused tree damage, including blowing over a large tree which blocked a road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS53 KFSD 100356 SVRFSD SDC061-097-100445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1056 PM CDT FRI JUN 9 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1145 PM CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF FULTON...OR ABOUT 6 MILES EAST OF MITCHELL...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARMER AROUND 1105 PM CDT CANOVA AROUND 1120 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:20 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 9, 8:20 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT FRI JUN 9 2000 TSTMS GOING IN MOISTURE CONVERGENCE ZONE AHEAD OF TROF FM CNTRL SD TO CNTRL NEB ATTM. UPR TROF IN NRN RCKYS SHOULD PUNCH ENE OVERNGT AND BRING SOME BREAK IN CAP THRU WRN HLF CWA REST OF NGT. UPDATED EARLY THIS EVE TO INCLUDE SCT TSTMS IN WRN CWA OVERNIGHT AND ALSO PUT OUT NOWCAST TO INCLUDE PSBL ISOLD SVR IN FAR WRN COUNTIES THIS EVE. QUESTION IS HOW FAR EAST ANY ACTIVITY GETS TNGT. STG SLY FLW OF VERY MOIST AIR WILL CONTINUE AHEAD OF TROF IN CWA TNGT...HOLDING UP TEMPS FM PREV NGT...UNLESS TSTMS MOVE IN FM W WITH EVAP COOLING. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 48 min |
| Jun 9, 11:05 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 40 min |
| Jun 9, 11:24 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 51 min |
| Jun 9, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.